[Skip to Content]
[Skip to Content Landing]
Article
May 27, 1996

Phenytoin Toxicity Associated With Ticlopidine Administration

Arch Intern Med. 1996;156(10):1113. doi:10.1001/archinte.1996.00040041113012
Abstract

A case of phenytoin sodium toxicity that appeared to be related to the administration of ticlopidine hydrochloride was recently observed at the Prescott Veterans Affairs Medical Center in Arizona.

Report of a Case. A 71-year-old man had been taking ticlopidine for treatment of transient ischemic attacks. Concurrent medications included phenytoin sodium (350 mg/d), phenobarbital (90 mg/d), and cholestyramine resin (4 g at bedtime). The dosage of the phenytoin therapy had not been changed over the last 6 years (serum phenytoin concentrations, 60 to 80 μmol/L [15 to 20 mg/L]). A serum phenytoin concentration of 60 μmol/L (15 mg/L) was noted 2 weeks before ticlopidine therapy was initiated. The dosage of the phenobarbital therapy had not been changed for more than 2 years. After 1 month of ticlopidine hydrochloride therapy (250 mg twice daily), the patient began complaining of difficulty in walking and bilateral leg weakness. Serum concentrations of phenytoin and

×